Viewer Comments: Anaphylaxis - Describe Your Experience

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Describe Your Experience

Please describe your experience with anaphylaxis

Anonymously share your comment to help others.Patient Discussions FAQs

2
...
Comment from: 4kidsmom, 35-44 Female (Patient) Published: December 31

I currently have 2 guinea pigs, and for the last 3 years have had at least 1 in the home. I have always fed them timothy hay. About 3 months ago the hay began to irritate my hands, causing intense itching for at least a few hours- even after thorough washing. So I have my kids feed them the hay. Last night, 1 pig was squeaking for hay and I thought I would try to fold the plastic bag containing hay back and carefully take it out only touching the hay with my finger tips, as it is the backside of hands and fingers that will itch. It took about 3 minutes to feed the pig, all the while my face was pretty close to the hay. Upon finishing my nose began to run a LOT. I rushed upstairs to get tissue, and at the top of the stairs tried to scold my daughter for not feeding the pigs the hay. But my voice was suddenly GONE, and all that came out was squeaking. (lol- like the pigs)It really startled both my daughter and I, as I realized my throat was tightening. I could whisper and explained to her what just happened, and I thought I should take Benadryl right away- but could not find any. I ran downstairs and asked my son to go to the pharmacy down the street NOW to get Benadryl. I went back upstairs and used a nasal saline rinse in my nose hoping that would help. Son came back in 10 minutes with the Benadryl, while my daughter held the phone asking if she should call for help. She was very concerned. I hesitated having her call for help because I felt like my chest (lower respiratory) was not tightening, and I thought I was breathing ok, just only my throat getting tight. My son came back with gel caps- could not find liquid. I bit into 2 caps, and within 5 minutes my throat was relaxing and my voice began to come back. I now know I should have gone immediately to the ER, that my chest not feeling tight did not mean I was ok. I was fortunate that my throat did not get any tighter and cut my air off. Today I saw my doc and now have 2 epi-pens and am trying to learn all I can about anaphylaxis. I want to pursue allergy testing, as I notice that recently certain foods will cause immediate nasal congestion. Also, I have eaten a lot of chocolate these last 2 weeks, (yes lots of nasal congestion) and have not received enough sleep during holiday preparation and follow-up. I wonder how these things play into the incident last night. It really frightened me. I want to be sure I am prepared and react properly if this happens again. I now also know that if I ever have to use an epi-pen, I need to go straight to the ER because of possible side effects of the epi, or re occurrence within hours of the episode.

Comment from: Kameron, 35-44 Female (Patient) Published: November 04

I am 49 and just recently had a anaphylactic reaction. I suffer from hay fever, so at first I didn't give it much thought. My eyes swelled up to the point it looked like someone beat me up. Then I started coughing followed by the most unbearable itchy hives. That's when I knew it was bad. I did not have trouble breathing (just mild wheezing) nor did I feel faint, so I just started taking Benadryl, which controls the hives. I have no earthly idea what caused it, which makes me very anxious. I'm just going to tell my M.D. what happened, and get an Epi-pen from him. It's just so baffling because It happened at home, just out of the blue!

Comment from: jill, 45-54 Female (Caregiver) Published: October 28

I was at my aunt's bedside as she was dying. It was 1:30 AM and I took an Aleve because my back hurt after sitting in the bedside chair. I had taken Aleve one time previous but had such a stomach upset from it I decided to never take it again. However, it was the only medicine I had in my purse so I took two. Within 10 minutes my lips, toungue, palms of my hands and soles of my feet began to tingle and prick. I then had stomach cramps and I had a large loose stool. I could not hear and I thought I was going to pass out. I made it to the nurse's station and told them I needed help. My blood pressure was 40/30. My skin turned bright pink and I was drenched with sweat. I was in the ER for over 12 hours. It took until 9 AM to get my blood pressure up to 80/40. I have an epinephrine pen now and am on prednisone for the rest of the week. I am an RN and did not know that stomach "dumping" was a symptom until it happened to me.

Comment from: auntkel, 35-44 Female (Patient) Published: October 01

From the late '80's to around 2002, I suffered from anaphylactic reactions on a regular basis. The reactions always started in the same manner, small swelling underneath my left eye which got worse as the allergy reaction went longer. I would start off with Benadryl (liquid) because it got into my system quicker and then I would eventually move to taking an Epi-Pen self-injection shot to release the swelling in my throat. I was under an allergist's care during this entire time and also took regular doses of medications he would recommend. I went nearly 4 years and have started back again most recently with such reactions but currently am not having to take the Epi-Pen. I am able to catch the reaction early enough that Benadryl is controlling it...even though my eye(s) will swell. Sometimes I look as though I have been in a long, hard sleep for days or sometimes as though I have been suckered punch! Please do not delay getting medical treatment for these reactions. I have been in a vehicle before and have to give myself the Epi-Pen because the reaction was so bad. Sometimes I would have 2-3 reactions a day in the spring and fall when the air condition or heating were first turned on and they would go for weeks at a time. The worst part about these reactions is the immediate fear and anxiety, which aggravate the reaction, causing it to become even worse.

Comment from: Jeff Osborne, 45-54 Male (Patient) Published: October 01

My name is Jeff, and I'm 54 years old. When I take a couple drinks of beer, my face turns blood red and feels like it is on fire with thousands of needles sticking in it. I would like to know why.

2
...

Must Read Articles Related to Severe Allergic Reaction (Anaphylactic Shock)

Allergy Shots
Allergy Shots Some allergens are simply impossible to avoid. You cannot live a normal life and completely avoid pollen, dust mites, mold spores, and certain other common trig...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Symptoms

What symptoms did you experience with your anaphylaxis?

Anaphylaxis - Treatments

What was the treatment for your anaphylaxis?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary